Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The limit of $ \mathbb{F}_p$-Betti numbers of a tower of finite covers with amenable fundamental groups


Authors: Peter Linnell, Wolfgang Lück and Roman Sauer
Journal: Proc. Amer. Math. Soc. 139 (2011), 421-434
MSC (2010): Primary 16U20, 55P99
DOI: https://doi.org/10.1090/S0002-9939-2010-10689-5
Published electronically: September 21, 2010
MathSciNet review: 2736326
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove an analogue of the Approximation Theorem of $ L^2$-Betti numbers by Betti numbers for arbitrary coefficient fields and virtually torsionfree amenable groups. The limit of Betti numbers is identified as the dimension of some module over the Ore localization of the group ring.


References [Enhancements On Off] (What's this?)

  • [1] M. Abert, A. Jaikin-Zapirain, and N. Nikolov, The rank gradient from a combinatorial viewpoint, 2007. arXiv:math/0701925v2.
  • [2] Christopher Deninger and Klaus Schmidt, Expansive algebraic actions of discrete residually finite amenable groups and their entropy, Ergodic Theory Dynam. Systems 27 (2007), no. 3, 769-786. MR 2322178 (2008d:37009)
  • [3] Józef Dodziuk, Peter Linnell, Varghese Mathai, Thomas Schick, and Stuart Yates, Approximating $ L^2$-invariants and the Atiyah conjecture, Comm. Pure Appl. Math. 56 (2003), no. 7, 839-873. Dedicated to the memory of Jürgen K. Moser. MR 1990479 (2004g:58040)
  • [4] Gábor Elek, Amenable groups, topological entropy and Betti numbers, Israel J. Math. 132 (2002), 315-335. MR 1952628 (2003k:37026)
  • [5] Gábor Elek, The rank of finitely generated modules over group algebras, Proc. Amer. Math. Soc. 131 (2003), no. 11, 3477-3485 (electronic). MR 1991759 (2004i:43003)
  • [6] Gábor Elek, The strong approximation conjecture holds for amenable groups, J. Funct. Anal. 239 (2006), no. 1, 345-355. MR 2258227 (2007m:43001)
  • [7] P. H. Kropholler, P. A. Linnell, and J. A. Moody, Applications of a new $ {K}$-theoretic theorem to soluble group rings, Proc. Amer. Math. Soc. 104 (1988), no. 3, 675-684. MR 89j:16016
  • [8] Serge Lang, Algebra, third edition, Graduate Texts in Mathematics, vol. 211, Springer-Verlag, New York, 2002. MR 1878556 (2003e:00003)
  • [9] Elon Lindenstrauss and Benjamin Weiss, Mean topological dimension, Israel J. Math. 115 (2000), 1-24. MR 1749670 (2000m:37018)
  • [10] Peter A. Linnell, Noncommutative localization in group rings, Non-commutative localization in algebra and topology, Cambridge Univ. Press, Cambridge, 2006, pp. 40-59. MR 2222481 (2007f:16064)
  • [11] Wolfgang Lück, Approximating $ {L}\sp 2$-invariants by their finite-dimensional analogues, Geom. Funct. Anal. 4 (1994), no. 4, 455-481. MR 95g:58234
  • [12] Wolfgang Lück, $ L\sp 2$-Invariants: Theory and Applications to Geometry and $ K$-Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 44, Springer-Verlag, Berlin, 2002. MR 1 926 649
  • [13] Daniel Pape, A short proof of the approximation conjecture for amenable groups, J. Funct. Anal. 255 (2008), no. 5, 1102-1106. MR 2455493 (2010a:46171)
  • [14] Donald S. Passman, The algebraic structure of group rings, Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York, 1977. MR 81d:16001
  • [15] Donald S. Passman, Group rings, crossed products and Galois theory, CBMS Regional Conference Series in Mathematics, vol. 64, published for the Conference Board of the Mathematical Sciences, Washington, DC, by the Amer. Math. Soc., Providence, RI, 1986. MR 840467 (87e:16033)
  • [16] Louis Halle Rowen, Graduate algebra: Noncommutative view, Graduate Studies in Mathematics, vol. 91, American Mathematical Society, Providence, RI, 2008. MR 2462400 (2009k:16001)
  • [17] Bo Stenström, Rings of quotients. Die Grundlehren der Mathematischen Wissenschaften, Band 217, An introduction to methods of ring theory, Springer-Verlag, New York, 1975. MR 52:10782
  • [18] Benjamin Weiss, Monotileable amenable groups, Topology, ergodic theory, real algebraic geometry, Amer. Math. Soc. Transl. Ser. 2, 202, Amer. Math. Soc., Providence, RI, 2001, pp. 257-262. MR 1819193 (2001m:22014)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 16U20, 55P99

Retrieve articles in all journals with MSC (2010): 16U20, 55P99


Additional Information

Peter Linnell
Affiliation: Department of Mathematics, Virginia Tech, Blacksburg, Virginia 24061-0123
Email: plinnell@math.vt.edu

Wolfgang Lück
Affiliation: Mathematisches Institut, Westfälische Wilhelms-Universität Münster, Einstein- strasse 62, D-48149 Münster, Germany
Email: lueck@math.uni-muenster.de

Roman Sauer
Affiliation: Mathematisches Institut, Westfälische Wilhelms-Universität Münster, Einstein- strasse 62, D-48149 Münster, Germany
Email: sauerr@uni-muenster.de

DOI: https://doi.org/10.1090/S0002-9939-2010-10689-5
Keywords: Amenability, Ore localization, Betti numbers
Received by editor(s): March 1, 2010
Published electronically: September 21, 2010
Additional Notes: The authors thank the HIM at Bonn for its hospitality during the trimester program “Rigidity” in the fall of 2009, when this paper was written. This work was financially supported by the Leibniz-Preis of the second author.
Communicated by: Brooke Shipley
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society